Alert archive / Tennessee / Tornado Warnings in 2019
Tornado Warning 5, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Jun 24, 2019, 4:50 PM EDT for Claiborne County, Grainger County, Union County, Tennessee. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2019, 4:50 PM EDT (20:50 UTC)
- Expired
- Jun 24, 2019, 5:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Claiborne County, TN, Grainger County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 36 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 5:00 PM EDT | TSTM WND DMG | Maynardville, TN | FACEBOOK REPORT AND PHOTO OF A TREE ON TOP OF TWO VEHICLES AND A MOBILE HOME. NO INJURIES REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 1:49 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -89 m²/s²
- 0-3 km storm-relative helicity
- -61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
652
WFUS54 KMRX 242050
TORMRX
TNC025-057-173-242115-
/O.NEW.KMRX.TO.W.0005.190624T2050Z-190624T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
450 PM EDT Mon Jun 24 2019
The National Weather Service in Morristown has issued a
* Tornado Warning for...
Southeastern Claiborne County in east Tennessee...
Northwestern Grainger County in east Tennessee...
Union County in east Tennessee...
* Until 515 PM EDT.
* At 449 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Maynardville, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Plainview around 500 PM EDT.
Maynardville around 505 PM EDT.
Rutledge around 515 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Luttrell, Lone Mountain, Joppa, Paulette, Rose Hill, Buffalo Springs,
Norris Lake, Big Ridge State Park and Sharps Chapel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3644 8350 3619 8352 3617 8392 3621 8397
3625 8400 3628 8400
TIME...MOT...LOC 2049Z 258DEG 35KT 3623 8394
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Diegan1 follow-up statement
208
WWUS54 KMRX 242100
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
500 PM EDT Mon Jun 24 2019
TNC025-057-173-242115-
/O.CON.KMRX.TO.W.0005.000000T0000Z-190624T2115Z/
Claiborne TN-Grainger TN-Union TN-
500 PM EDT Mon Jun 24 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
SOUTHEASTERN CLAIBORNE...NORTHWESTERN GRAINGER AND SOUTHEASTERN UNION
COUNTIES...
At 459 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Maynardville, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Rutledge around 515 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Luttrell, Lone Mountain, Joppa, Rose Hill, Buffalo Springs, Sharps
Chapel and Big Ridge State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3644 8350 3619 8352 3617 8388 3631 8391
TIME...MOT...LOC 2059Z 258DEG 35KT 3625 8382
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DieganWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jun 24, 3:14 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 24, 3:14 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Morristown TN 314 PM EDT Mon Jun 24 2019 .SHORT TERM (Tonight and Tuesday)...Through the afternoon and evening, a line of strong to severe storms will cross from east to west across the area. With the amount of sunshine that has occurred across much of the TN Valley, and with dewpoints in the upper 60s to lower 70s, there will be a good amount of instabilty in the pre-storm environment. Gusty winds so far indicate a more dynamic environment than the past few days as well, and downdrafts will transport strong winds aloft to the surface. The activity is expected to exit to the east around 00-01Z. The zone forecast will include a late afternoon period to account for this timing. Dry air in the mid levels builds in quickly but low level moisture may linger and allow for some cloudy skies overnight. Winds should provide enough mixing to prevent widespread fog. Surface high pressure will be building over the area tomorrow, with a dry westerly flow aloft that will provide mostly sunny skies and highs in the mid to upper 80s. .LONG TERM (Tuesday night through Monday)...Finally, slightly drier air will build into the Southern Appalachian region in the wake of a departing upper trough. The sub-tropical high will slowly build across the region through much of the remainder of the work week which should help to limit diurnal convection to the higher terrain features. A weakness will gradually develop in the ridge pattern over the Lower Mississippi Valley. A light southerly component to the low level flow may help to moisten the local Southern Appalachian atmosphere Friday into Saturday allowing for a little higher chance probability for showers and thunderstorms. However, the best chance of more widespread convection may occur toward the end of the extended period Sunday into Sunday night as a back door frontal boundary slips into the region as an unusually strong upper trough drops southeast across the Northeastern U.S. Temperatures will be seasonably warm through the forecast period. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 69 89 68 87 / 20 10 10 20 Knoxville McGhee Tyson Airport, TN 67 87 65 86 / 30 10 0 10 Oak Ridge, TN 68 87 65 88 / 20 10 0 10 Tri Cities Airport, TN 64 85 60 85 / 60 10 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, Jun 24, 2:59 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 259 PM EDT Mon Jun 24 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-251900- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 259 PM EDT Mon Jun 24 2019 /159 PM CDT Mon Jun 24 2019/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Another round of showers and thunderstorms can be expected mainly this afternoon into the evening. Some of these storms may be severe, with damaging winds the primary threat. Large hail will also be possible, and localized heavy rainfall may lead to ponding of water in poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon. Please report severe weather or severe weather damage to us at www.weather.gov/mrx/SpotterReports/.
In the hours before
Special weather statement, Jun 24, 4:14 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
414 PM EDT Mon Jun 24 2019
TNZ084-085-100-242100-
Bradley TN-Meigs TN-McMinn TN-
414 PM EDT Mon Jun 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADLEY...SOUTHWESTERN
MEIGS AND MCMINN COUNTIES UNTIL 500 PM EDT...
At 413 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lakesite, or 13 miles west of Cleveland, moving northeast at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Cleveland, Athens, Etowah, Charleston, Calhoun, Riceville, Hillsview,
Clear Water, Hopewell, Big Spring, Dentville and Tasso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east Tennessee.
LAT...LON 3514 8503 3516 8501 3519 8501 3522 8498
3526 8497 3528 8494 3531 8497 3536 8497
3537 8499 3557 8462 3533 8446 3527 8463
3527 8467 3524 8470 3512 8502
TIME...MOT...LOC 2013Z 240DEG 34KT 3520 8510
GaruckasLocal storm report, Jun 24, 4:17 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EDT MON JUN 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND DMG 1 SSW RED BANK 35.09N 85.30W
06/24/2019 HAMILTON TN 911 CALL CENTER
REPORT OF POWER LINE DOWN IN RED BANK.
&&
JLBSpecial weather statement, Jun 24, 4:20 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
420 PM EDT Mon Jun 24 2019
TNZ082>085-099-242100-
Rhea TN-Bledsoe TN-Hamilton TN-Meigs TN-McMinn TN-
420 PM EDT Mon Jun 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RHEA...SOUTH CENTRAL
BLEDSOE...MEIGS...CENTRAL MCMINN AND NORTHEASTERN HAMILTON COUNTIES
UNTIL 500 PM EDT/400 PM CDT/...
At 420 PM EDT/320 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles south of Pikeville, moving east at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Athens, Dayton, Decatur, Etowah, Graysville, Niota, Riceville,
Hillsview, Clear Water, Big Spring, Sale Creek, Evensville, Brayton,
Old Washington, Birchwood and Flat Top Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM EDT/800 PM
CDT/ for east Tennessee.
LAT...LON 3534 8484 3536 8487 3536 8488 3534 8488
3535 8523 3536 8524 3540 8529 3553 8530
3561 8455 3533 8453
TIME...MOT...LOC 2020Z 266DEG 36KT 3545 8521
GaruckasSpecial weather statement, Jun 24, 4:25 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
425 PM EDT Mon Jun 24 2019
TNZ013-036-037-067-069-242115-
Anderson TN-Union TN-Roane TN-Campbell TN-Knox TN-
425 PM EDT Mon Jun 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX...ANDERSON...
SOUTHEASTERN CAMPBELL...SOUTHERN UNION AND NORTHEASTERN ROANE
COUNTIES UNTIL 515 PM EDT...
At 424 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Jacksboro to near Kingston.
Movement was east at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Maynardville, Oliver Springs,
Plainview, Halls, Lake City, Norris, Norris Dam State Park,
Andersonville, Paulette, Rose Hill, Big Ridge State Park, Karns,
Disney, Powell and Norris Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east Tennessee.
LAT...LON 3594 8395 3590 8451 3599 8444 3605 8434
3608 8437 3627 8422 3635 8373
TIME...MOT...LOC 2024Z 255DEG 27KT 3623 8419 3591 8444
DieganSpecial weather statement, Jun 24, 4:41 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
441 PM EDT Mon Jun 24 2019
TNZ085-099>101-242130-
West Polk TN-Bradley TN-Hamilton TN-McMinn TN-
441 PM EDT Mon Jun 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...WESTERN POLK...SOUTH
CENTRAL MCMINN AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 530 PM EDT...
At 441 PM EDT, Doppler radar was tracking a strong thunderstorm near
South Cleveland, or 10 miles southwest of Cleveland, moving east at
30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Cleveland, Benton, South Cleveland, East Cleveland, Wildwood Lake,
Collegedale, Waterville, Parksville, Red Clay State Park, Reliance,
Flint Springs, Archville, Hiwassee Ocoee State Park, Gap Springs,
Tasso, McDonald, Apison, Dentville and Ooltewah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east Tennessee.
LAT...LON 3499 8504 3511 8510 3533 8456 3514 8447
3505 8454 3499 8483
TIME...MOT...LOC 2041Z 248DEG 26KT 3506 8498
GaruckasSpecial weather statement, Jun 24, 4:43 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
443 PM EDT Mon Jun 24 2019
TNZ085>087-101-242130-
West Polk TN-Northwest Monroe TN-Southeast Monroe TN-McMinn TN-
443 PM EDT Mon Jun 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL POLK...SOUTHEASTERN
MCMINN AND CENTRAL MONROE COUNTIES UNTIL 530 PM EDT...
At 442 PM EDT, Doppler radar was tracking a strong thunderstorm over
Etowah, or 8 miles south of Athens, moving east at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Madisonville, Etowah, Englewood, Tellico Plains, Citico Beach,
Tariffville, Mount Vernon, Citico, Bullet Creek, Hiwassee Ocoee State
Park and Dentville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east Tennessee.
LAT...LON 3538 8469 3559 8415 3558 8413 3535 8402
3535 8404 3521 8461
TIME...MOT...LOC 2042Z 249DEG 26KT 3533 8457
GaruckasThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 3:41 PM EDT | Special Weather Statement | MRX | Hamilton | 49 min |
| Jun 24, 3:47 PM EDT | Special Weather Statement | MRX | Claiborne, Union | 43 min |
| Jun 24, 3:48 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion | 42 min |
| Jun 24, 3:56 PM EDT | Special Weather Statement | MRX | Bledsoe, Sequatchie | 49 min |
| Jun 24, 3:58 PM EDT | Special Weather Statement | MRX | Roane | 47 min |
| Jun 24, 4:14 PM EDT | Special Weather Statement | MRX | McMinn | 46 min |
| Jun 24, 4:20 PM EDT | Special Weather Statement | MRX | McMinn, Meigs | 40 min |
| Jun 24, 4:25 PM EDT | Special Weather Statement | MRX | Anderson, Knox, Union | 50 min |
| Jun 24, 4:36 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox, Loudon, Morgan, Roane and 1 more | 54 min |
| Jun 24, 4:41 PM EDT | Special Weather Statement | MRX | Bradley, Polk | 49 min |
| Jun 24, 4:43 PM EDT | Special Weather Statement | MRX | Monroe | 47 min |
| Jun 24, 5:08 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, McMinn, Meigs, Monroe and 1 more | 52 min |
| Jun 24, 5:12 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Union | 31 min |
| Jun 24, 5:20 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson, Knox, Union | 40 min |
| Jun 24, 5:29 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs, Polk | 31 min |
| Jun 24, 5:30 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Knox, Sevier | 31 min |
| Jun 24, 5:37 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 38 min |
| Jun 24, 5:57 PM EDT | Special Weather Statement | MRX | McMinn | 48 min |
| Jun 24, 6:32 PM EDT | Special Weather Statement | MRX | Greene | 43 min |
| Jun 24, 7:06 PM EDT | Special Weather Statement | MRX | Carter, Unicoi, Washington | 39 min |
Nearby
Tornado Warnings in Tennessee, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.